President Biden’s physician stopped the commander-in-chief’s use of heart medications Thursday after he began to take Paxlovid to treat COVID-19, White House officials said — despite the fact that doing so elevates the risk of dangerous blood clots.
Dr. Ashish Jha, the White House coronavirus coordinator, said at a press briefing that it’s “very standard” to discontinue the medications for the course of a five-day regimen of the antiviral Paxlovid.
Medical experts had expressed concern about Biden’s use of blood thinner Eliquis to treat atrial fibrillation, an irregular heartbeat condition, while he takes Paxlovid. Biden also takes Crestor to lower his cholesterol.
Jha didn’t address the fact that the Food and Drug Administration specifically warns that “premature discontinuation of any oral anticoagulant, including Eliquis, increases the risk of thrombotic events,” meaning blood clots.
In 1988, Biden survived two brain aneurysms, which blood clots can cause. The drug Eliquis is marketed to lower the risk of stroke and clots for people who have atrial fibrillation.
Jha told reporters that O’Connor told him that heart medications “need to be stopped when you take Paxlovid.”
Biden’s doctor has stopped his heart meds as he begins a COVID-19 treatment. President Biden
White House press secretary Karine Jean-Pierre (left) and COVID-19 response coordinator Dr. Ashish Jha take questions from reporters during the daily briefing. BRENDAN SMIALOWSKI/AFP via Getty Images
“It’s a very standard, common thing that we do when we give people Paxlovid,” he said. “You don’t need to do anything in those circumstances. They both get stopped for the five days that he’s on Paxlovid and then they get restarted and it’s totally fine and pretty normal practice.”
The FDA recognizes Paxlovid as potentially interacting negatively with anticoagulant medications, but not specifically Eliquis. The heart drug’s manufacturer advises caution about mixing the two.
Harvard Medical School professor Dr. Eli Gelfand, a cardiologist, told The Post that “generally in patients who take Eliquis and are prescribed Paxlovid, the dose of Eliquis is reduced by half or the drug is temporarily held altogether.”
Biden with his physician Dr. Kevin O’ConnorGW SMHS
Gelfand, who also serves as section chief for general cardiology at Beth Israel Deaconness Medical Center in Boston, said that “whether to reduce the dose or hold Eliquis depends on the initial indication for Eliquis therapy.”
“The interaction between Paxlovid and Eliquis typically lasts for approximately eight days, meaning that the Eliquis is dose-reduced or held for three additional days after Paxlovid course is complete,” Gelfand added.
Dr. Brett Giroir, a pediatrician who served as the high-profile assistant secretary of health during the Trump administration, said Thursday that Biden’s medical team is “going to have to alter [his medication] that during the course [of treatment] and make sure that he doesn’t get too thin of blood that he could bleed, but not too thick of blood that he can get a clot.”
The FDA recognizes Paxlovid as potentially interacting negatively with other anticoagulant medications, but not specifically Eliquis.AP Photo/Evan Vucci
Giroir said in a Fox News interview that Biden easily could be off his cholesterol medications for a few days, but warned that “it would be more of a problem to be off his blood thinners, which he really does need.”
Dr. Marc Siegel, of New York University’s Langone Medical Center, said that he would advise reducing, but not eliminating, the use of Biden’s blood thinner.
“As far as the medications, again, stop the cholesterol drug for sure, and cut down on the blood thinner,” Siegel told Fox News.
President Biden on Thursday tested positive for COVID-19.AP
Both Giroir and Siegel said Biden’s gaffe-laden Wednesday speech in Massachusetts, in which he incorrectly said he has cancer, may have been a result of mind fog caused by COVID-19.
“Maybe some of his comments yesterday about having cancer — really that could have been from his brain fog from having COVID. This is very, very common. It occurs in the majority of people,” Giroir said.
Siegel agreed, saying: “Especially since one of his symptoms that he was talking about was fatigue last night … I think that that symptom might imply a certain amount of brain fog … maybe that explains some of the comments that he made yesterday, you know, about being confused about the cancer issue.”